Missouri, 2008Flash Flood in Missouri, May 26, 2008
May 26, 2008 · NWS PAH · 1 event in 1 county or zone
Heavy rain occurred as persistent southerly winds brought very moist air northward across a warm front over the mid-Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain occurred as persistent southerly winds brought very moist air northward across a warm front over the mid-Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 1:36 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, May 26, 1:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CDT MON MAY 26 2008
.DISCUSSION...
OVERNIGHT THUNDERSTORMS/MESOSCALE CONVECTIVE COMPLEX ASSOCIATED WITH
A 500MB SHORT WAVE AND WARM FRONT MOVING NE ACROSS THE FA HAD
PROGRESSED SLOWLY EAST TO ALL BUT THE FAR SE PART OF THE FA PRIOR TO
08Z. NEW CONVECTION WAS DEVELOPING OVER SOUTHEAST MO AND ALONG THE
MISS RIVER REGION. EXPECT THE EASTERN AREA OF THUNDERSTORMS TO
CONTINUE WEAKENING THRU THE EARLY MORNING HOURS.
LATEST SURFACE ANALYSIS SHOWED A WEAK WARM FRONT JUST NE OF THE PAH
FA. A COLD FRONT EXTENDED FROM THE UPPER MISSISSIPPI VALLEY
SOUTHWEST INTO NW MO AND INTO KS.
THE WARM UNSTABLE SECTOR AIRMASS WILL REMAIN IN PLACE ACROSS THE FA
TODAY AND TUESDAY AS THE SURFACE COLD FRONTS SLOW SOUTHWARD PACE
APPEARS TO HAVE DELAYED THE FRONTS PASSAGE SOUTH OF THE FA UNTIL
TUE NIGHT PER MODEL CONSENSUS. THE ECMWF IS ONE OF THE MORE
AGGRESSIVE WITH THE FRONTS SOUTHWARD PROGRESSION AND EVEN IT DOES
NOT HAVE THE COLD FRONT INTO TN UNTIL MIDNIGHT OR AFTER WED MORNING.
A SERIES OF 500MB SHORT WAVES WILL MOVE E/SE ACROSS THE MID
MISSISIPPI VALLEY TODAY. THESE DISTRUBANCES WILL HELP SET OFF MORE
THUNDERSTORM ACTIVITY...WITH THE BEST CHANCE BEING ACROSS THE N PART
OF THE FA. ONE QUESTION...IS HOW QUICKLY WE WILL RECOVER FROM THE
REMAINING CLOUDS FROM OVERNIGHT CONVECTION AND FROM ANY SPILL OVER
CLOUDS ASSOCIATED WITH THE ORGANIZED THUNDERSTORMS...ASSOCIATED WITH
THE SURFACE COLD FRONT AND ONE OF THE 500MB SHORT WAVES...THAT
EXTENDED FROM SE KS AND W CENTRAL MO TO N IL EARLY THIS MORNING.
NONETHELESS...ENOUGH RECOVERY IS EXPECTED TO YIELD A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL OF THE FA EXCEPT NEAR THE TN AND AR
BORDERS PER THE LATEST SPC DAY 1 OUTLOOK. BOTTOM LINE IS THAT PER
SPC DEEP LAYER WSWLY WINDS ARE EXPECTED TO STRENGTHEN BY AFTERNOON
AND WITH MODERATE INSTABILITY A ZONE OF ENHANCED DAMAGING WINDS IS
POSSIBLE THIS AFTERNOON AND EVENING INTO THE PAH FA (BEST CHANCE
ACROSS THE N HALF OF THE FA).
WILL MAINTAIN A HEALTHY CHANCE OF RAIN UNTIL MID WEEK WITH THE
FRONTS PASSAGE...WITH THE BEST CHANCE/CATEGORICAL POPS ON TUE.
LAST HALF OF THE WEEK IS STILL ON TRACK TO BE DRY AND COOLER AS
CANADIAN HIGH PRESSURE BUILDS SE ACROSS THE REGION. RETURN SOUTHERLY
FLOW AND NEXT APPROACHING FRONTAL SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS OVER THE WEEKEND.
WILL KEEP TODAYS MAX TEMPS AS THEY ARE/ MID-UPPER 80S/...GIVEN
CLOUD COVER CONCERN. THIS IS A COUPLE DEGREES ON AVERAGE BELOW
GUIDANCE. HAVE UPPED TONIGHTS MIN TEMPS A COUPLE DEGREES AS ALL
GUIDANCE AT JUST ABOUT ALL LOCATIONS IN THE FA IS 70 OR ABOVE FOR
TONIGHT. WILL ALSO TWEEK TUE MAX TEMPS UP A BIT AS PREFER WARMER
GUIDANCE VALUES WITH FRONT STILL TO THE NORTH...EVEN WITH SOME CLOUD
COVER. LATEST MOS NUMBERS ARE SOME 10 DEGREES ABOVE WED MIN FORECAST
AND WILL ADJUST ACCORDINGLY.
&&
.AVIATION...
AS OF 07Z...CURRENT SHOWERS AND EMBEDDED THUNDERSTORMS EFFECTING
KPAH AND KEVV WILL EVENTUALLY IMPACT KOWB OVER THE NEXT FEW HOURS.
KCGI IS IN THE CLEAR FOR NOW. HOWEVER...ADDITIONAL DEVELOPMENT WAS
NOTED IN PORTIONS OF SOUTHEAST MISSOURI IN ITS WAKE. IN
ADDITION...PEERING TO THE WEST INTO THE CENTRAL PLAINS...ANOTHER
LARGE AREA OF SHOWERS AND STORMS IS CURRENTLY MOVING EAST TOWARD THE
REGION. IF IT MAINTAINS ITS CURRENT SPEED AND STRENGTH...IT WOULD
ARRIVE AT KCGI BY MID MORNING OR SO...AND OVERSPREAD THE REST OF THE
TERMINALS THROUGHOUT THE REST OF THE MORNING AND INTO THE EARLY
AFTERNOON. HOW THAT EVOLVES IS STILL IN QUESTION.
HOWEVER...DEVELOPMENT OF NEW CONVECTION WILL BE LIKELY EVEN AHEAD OF
THIS LINE...AS IS EVIDENT FROM CURRENT RADAR MOSAIC.
WILL BE A TOUGH SET OF TAFS TO WRITE...GIVEN THE UNCERTAINITIES IN
THE TIMING OF INDIVIDUAL CLUSTERS OF THUNDERSTORMS THROUGHOUT THE
TAF PERIOD. IN THE 06Z TAFS...MAINTAINED A PROB30 FOR MOST OF THE
LATE MORNING HOURS AND INTO THE EARLY AFTERNOON...AND A VCTS
AFTERWARDS. IN REALITY...WILL PROBABLY SEE SCATTERED OR CLUSTERS OF
THUNDERSTORMS FROM NOW THROUGH MOST OF THE DAY...AND INCREASING IN
COVERAGE TOWARD EVENING AND INTO THE OVERNIGHT HOURS...AS A COLD
FRONT APPROACHES FROM THE NORTH. WITH ANY OF THE STORMS...REDUCED
VSBYS...MVFR/IFR CIGS AND GUSTY WINDS WILL RESULT. OTHERWISE...JUST
SOME 4000 FT CU AND CIRRUS BLOWOFF ARE ALL THAT IS EXPECTED
TODAY...WITH A SOUTH WIND.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
LONG TERM....SHANKLIN
SHORT TERM AND AVIATION...MY/CW
Hazardous weather outlook, May 25, 5:55 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT SUN MAY 25 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
655 PM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM MONDAY
MORNING FOR THE ENTIRE QUAD STATE AREA. THE MAIN THREAT WITH THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS AN ISOLATED TORNADO
WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
THUNDERSTORMS WILL DEVELOP ON MONDAY IN ASSOCIATION WITH AN
APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE MAIN THREATS AT THIS TIME...DUE TO THE AMOUNT OF INSTABILITY
IN THE ATMOSPHERE. HOWEVER...THE DEGREE OF INSTABILITY WILL BE
HIGHLY DEPENDANT ON THE AMOUNT OF CLOUD COVER WE HAVE DURING THE
DAY ON MONDAY.
THE COLD FRONT WILL MOVE ACROSS OUR AREA ON TUESDAY AND TUESDAY
NIGHT...WHICH WILL BRING A GOOD CHANCE FOR MORE THUNDERSTORMS
ACROSS OUR AREA. A FEW OF THE STORMS COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE QUAD STATE.
In the hours before
Special weather statement, May 25, 11:02 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 AM CDT MON MAY 26 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-260600-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1202 AM CDT MON MAY 26 2008
...SEVERE THUNDERSTORM WATCH NUMBER 366 REMAINS IN EFFECT UNTIL 2
AM CDT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN
KENTUCKY...
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR SOUTHWEST
INDIANA AND MOST OF WEST KENTUCKY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CDT FOR ALL
OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND THE WEST KENTUCKY
COUNTIES OF BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...AND
GRAVES.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE REMAINING
COUNTIES OF WEST KENTUCKY...AND ALSO FOR ALL OF SOUTHWEST INDIANA.
RST
Flash Flood, Perry
- When
- May 26, 3:00 AM CST to 11:00 AM CST
- Where
- Perry County, 2.22 mi NNW of Highland to 1.98 mi SSE of Brewer
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 37.699, -89.918
About four inches of rain swamped many low-lying roads. Many low water bridges were impassable. In the city of Perryville, the basements of several residences were flooded. Many areas near Cinque Hommes Creek were affected.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 26, 20082 deaths · 2 events
- Flash Flooding and Hail in Alabama, May 26 to 27, 20081 death · $54,000 · 1 in hail · 27 events
- Flash Flood and Hail in Mississippi, May 26 to 27, 2008$5.0 million · 1 in hail · 13 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 2008$255,000 · 2 in hail · 70 events
- Flash Flooding and Hail in Tennessee, May 26 to 27, 20081 injured · $744,000 · 1.25 in hail · 19 events
- Tornadoes and Hail in Kansas, May 26 to 27, 2008$65,000 · EF1 · 51 events
- Tornadoes and Hail in Texas, May 26, 2008$90,000 · EF0 · 58 events
- Flash Flood and Hail in Oklahoma, May 26 to 27, 2008$24,000 · 4.25 in hail · 27 events
- Hail in Oklahoma, May 26, 2008$50,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Arkansas, May 26, 2008$46,000 · 50 kt wind · 3 events
- Tornado and Flash Flood in Texas, May 26, 2008$20,000 · EF0 · 12 events
- Rip Current in Florida, May 26, 20081 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99036.